Q: Would Wellbutrin Help ED?
My husband is on mood stabilizers for his bipolar disorder. Unfortunately
this has caused a problem with low libido and some E.D. issues.
He was on wellbutrin before, but it made him too manic. I have read that when
used with his mood stabilizers wellbutrin might help the E.D without causing
mania. Unfortunately we cannot afford the PDE5's like levitra or Cialis,
because they are not covered by our insurance and cost upwards of $300 for a
months supply. What can we do? Do you think Wellbutrin with mood stabilizers
will help? I'm having trouble finding information about this.
Dear Ms. E'-
You know, in medical school they really emphasize knowing what one is treating,
and this is particularly important when treating erectile dysfunction (ED). As
you can imagine, you would certainly want to know that the problem with your
husband's libido and sexual performance was coming from the medications before
you set out to use a "antidote" to that medication-induced problem.
You probably also understand that there are several other factors which can
affect sexual performance. The reason for considering these other possibilities,
probably first, is that antidepressants can have a destabilizing effect on
bipolar disorder, even when a patient is taking a mood stabilizer. It is already
clear that Wellbutrin has the potential to cause problems for him. Being on a
mood stabilizer now is no guarantee against similar problems if he takes it
Some of the medications that we use as mood stabilizers can affect sexual
function, but this is not a common major issue in their use (granted, it could
be that this is because people simply do not raise complaints about it, not that
the problem is not there). Here is one other explanation, besides looking at the
quality of your relationship as a factor in libido: sometimes when people get
good mood control their level of sexual activity plummets compared to their
previous levels which were probably being driven by phases of hypomania, which
is associated with a dramatic increase in sexual interest in many people. The
frequency of intercourse might drop from daily to weekly, or even a few times a
month. This is not "abnormal", but it is a huge change.
I emphasize looking for other potential explanations
because in my opinion he would want to be very cautious about using Wellbutrin
for any purpose; so if there is any other way to solve this problem, it is worth
Published April, 2007